Tuesday, May 03, 2005

tolerance

It's common knowledge (for 40 yrs) that methadone (and all other opiates) in constant admninistration leads to tolerance - i.e., same dose no longer produces narcotic effect. Not same for all of the many pharmacological effect (e.g., tolerance often slow and incomplete for constipation and tendendency towards excess sweating), but definitely accepted for euphorigenic and respiratory depressant actions. Furthermore, the higher the daily dose, the higher the tolerance - until at doses of methadone above 100-120mg (for most people) it's virtually impossible to achieve and exceed tolerance level and depress respiration, ease pain, create euphoria, etc. (used to be called "blockade").

So . . . is someone at say 120mg methadone daily over long period at greater risk from IV diazepine use/misuse than someone who is methadone- and opiate-naive? (forget chronic issues such as compromised liver functioning, which is usually due not to current methadone treatment but years of heroin injecting). And if so, why and how? One is either tolerant to the maintenance dose or not - and if one is, then there should be no opiate effect regardless what other non-opiates (like diazepines, or alcohol, or barbiturates) are taken, and in what quantity.

When we have the answer to this question, the next will be whether and how the same question is answered with regard to the buprenorphine (Subutex) patient, and the impact, if any, of the combination Suboxone; if there's tolerance to the maintenance dose of buprenorphine, then why and how would concomitant injecting of benzodiazepines be more likely to cause OD - if it does - what with the tolerance to the maintenance dose of B, the ceiling effect of B, and the added "protection" of naloxone?

Seem to be mighty important questions, given the widespread assumption of Buprenorphine "safety" and the fact that there are lots (forgive the vague term) of buprenorphine deaths in France, apparently always associated with concomitant injecting of buprenorphine and diazepines.

rnewman

10 Comments:

At 5:31 PM, Anonymous Anonymous said...

That is a question I have puzzled over but haven't asked. I see patients who are tolerant both of methadone and of benzodiazepines who take both daily with no observable effect. But there are those who seem to take variable doses of benzos can be very intoxicated. And that is the sort of fatal overdose I am most acquainted with. A recent paper on nonfatal heroin overdoses found a powerful influence of benzodiazepines -Dietze et al in Addiction Maybe we can consult a pharmacologist or a psychopharmacologist. Absolutely an important issue to understand.
Sharon Stancliff

 
At 9:49 AM, Anonymous Anonymous said...

I'm sure there's more to than this, but part of it may be due to outdated ideas of the concept of "blockade". When MM was developed the quality of opioids available on the street was low enough that 100-120mg effectively blockaded virtually everyone. Today that is far from true, and many patients find it relatively easy to overcome such maintenance doses. So with benzos inhibiting methadone metabolism (and probably providing some extra synergistic magic)it doesn't seem surprising that people can bring on opioid effects by loading up on benzos. Also, don't forget that many of the people we're discussing are also loading up on other synergistic depressants that do not show up in screens (clonidine, elavil, etc)

There are nevertheless many interesting unanswered (for me anyway...) questions about tolerance, drug interactions, and "overdose"....

 
At 9:12 PM, Anonymous Anonymous said...

I don't claim to have the answers but I'm not quite sure I understand the "Blockade" . If once the "Blockade has been achieved if you continue to take opioids -can you overdose? If all receptor sites are full of methadone and you continue taking morphine SR tablets can you overdose?
As for as saying who is at greater risk from diazepam misuse say someone at 12omg methadone daily or someone who is methadone and opiate-naive; based on my experience the one at greater risk would be the methadone-opiate naive one. I believe there is some cross-tolerance between the benzodiazepines, opiates and methadone. Don't laugh- there is cross-tolerance so the one taking diazepine whom has never had any methadone or opiates would vertainly be at greater risk. Does this make sense to any of you?

 
At 7:00 AM, Blogger RGNewman, MD said...

"Blockade" is a euphemism for tolerance; tolerance to the narcotic effects (e.g., potentially fatal respiratory despression) goes up geometrically as maitnenance dose methadone increases. Someone maintained at 30-40 mg can easily exceed tolerance level and kill her/himself with supplemental opiates (heroin, methadone, morphine, whatever). Someone maintained at 100+mg probably can't OD (but "don't try this at home"!!!). As for interaction between benzos and methadone (or other opiates) in the narcotic-tolerant individual, I just have no clue - logic tells me tolerance to narcotics would preclude potentiaiton of benzo effect and danger, but . . .

 
At 6:32 AM, Blogger wazza said...

I am under the assumption that most, if not all benzodiazepines are not soluble in water and have limited solubility in ethanol. I therefore assume that anyone who injects benzodiazepines are either getting vials of injectable drug or crushing up tablets, if the latter is the case, there is more risk of thrombosis than overdose it would seem as a lot of addatives would be injected along with the benzodiazepine.

 
At 2:02 AM, Anonymous Anonymous said...

I am opiate tolerant, but do not know to what effect. I take 5 (five) 80mg Oxycontin three times a day (for a total of 15 pills a day).

I also take 30mg Oxycodone (faster acting) for break-thru pain. I can take four to six of these as required every three to four hours.

Nothing I do gives me relief of my pain except for smoking Pot at night. A few small hits and my pain is gone for four hours.

Doesn't make sense does it?

 
At 1:38 PM, Blogger Simeon said...

very good questions

 
At 3:45 PM, Anonymous Anonymous said...

This blockade you are talking about is a structural change in the mu opiate receptor. The receptor is basically a large protein on the surface of the cell. It changes shape once agonized (stimulated) over a long period of time. This change in shape or conformation causes opiate ligands not to bind as well. Opiates don't "fit" as well in the pocket of the receptor. After a period of time, I would say about 24-48 hours after the drug is gone, the receptor shape goes back to the original state. Now you are sensitive again and all tolerance is lost. You can overdose easily at this point. As for combining benzos with opiates, you get an additive CNS depression. Your respiratory center is depressed which will cause a greater chance of death due to respiratory depression. Respiratory depression is the most common cause of death by opiate overdose.

 
At 3:58 PM, Anonymous Methadone Detox said...

I've noticed since moving to California that the average dose of MMT is much higher than the Midwest where I'm from. I see people taking up to 200mg a day. I'm not so sure it's smart to leave a patient at such high levels for such long periods of time. I think it's all to common for patients to continually up their dose long past where it's effective at stabilizing them.

 
At 9:08 PM, Blogger Kelly said...

My brother is on a methadone detox . I am not sure what dosage he is currently on, but I know in the past he has overdosed. After that my family has cut ties with him. I am searching for him as I would like to have a brother/sister relationship with him again. This is great information for me if/when I ever find him.

 

Post a Comment

<< Home